What is biphasic anaphylaxis?
A biphasic reaction is a recurrence of anaphylaxis after appropriate treatment was administered, and it happens without additional exposure to the allergen. The second reaction can be less severe, equal to, or more severe than the first reaction, which makes it even more dangerous as some people think they are fully recovered from an allergic reaction. A biphasic anaphylaxis can occur anywhere from 1 hour to 72 hours after the initial attack and it commonly happens between 8 to 10 hours. Because of the risk, doctors may advise an allergy sufferer to stay in the hospital after the initial attack to monitor the condition.
The symptoms of a biphasic anaphylaxis are similar to anaphylaxis. These include red, itchy hives, difficulty in breathing, swelling of the tongue and mouth, a drop in blood pressure, abdominal pain, diarrhea, vomiting, loss of consciousness, and shock.
How common are biphasic reactions?
Biphasic anaphylaxis occurs in as many as 20% of anaphylactic reactions. Up to one third of patients who have had a fatal or near fatal reactions have experienced a biphasic reaction. The cause of biphasic anaphylaxis isn’t fully understood and there’s no accurate way to identify people who are more likely to experience it. However, risk factors include a history of anaphylaxis, an allergy without a known cause, and symptoms that include diarrhea or wheezing.
Epinephrine or adrenaline, is the main drug to treat anaphylaxis, it works fast by helping to open up your airways and reduce other symptoms. It is available as an auto injector, and even the person experiencing the attack can administer the drug even if no medical help is around.
Important Note: Even if you feel better after being given epinephrine, it is still important to seek medical help especially if you have a history of severe allergic reactions. Always carry your auto-injector and know how to use it.